Tornado, Bernalillo
- When
- July 17, 3:00 PM MST to 3:02 PM MST
- Where
- Bernalillo County, 2 mi SW of Chilili
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 5 yd
- Reported by
- Public
- Coordinates
- 34.859, -106.255
Landspout spotted near Chilili.
Instability from strong afternoon heating combined with updrafts from nearby developing thunderstorms to generate a weak landspout near Chilili. The black hue of the landspout was coincident with soot left over from the Dog Head Fire burn scar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Instability from strong afternoon heating combined with updrafts from nearby developing thunderstorms to generate a weak landspout near Chilili. The black hue of the landspout was coincident with soot left over from the Dog Head Fire burn scar. No damage occurred with this brief spin up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 2:41 PM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 341 PM MDT SUN JUL 17 2016 .SYNOPSIS... Moisture will continue to seep northward into western and central New Mexico as the Four Corners High shifts slowly eastward. Shower and thunderstorm coverage on Monday is forecast to be similar to today. The Four Corners high is expected to shift back overhead toward the end of the work week, limiting showers and thunderstorms to isolated across the west and north Thursday and Friday. Weather prediction models agree that shower and thunderstorm activity will increase once again next weekend as the upper high shifts west of New Mexico. && .DISCUSSION... Mesoscale Convective Vortex (MCV) over northern Sonora likely helping to get thunderstorms going across western NM early this afternoon (via deformation/atmospheric stretching). Today is a prime example of why surface dewpoint temperatures alone can be very misleading when it comes to forecasting convection during the monsoon season. Despite dewpoint temperatures in the upper 30s and low 40s, indicating dry low levels, convection is having no trouble firing across the southwest and south-central mountains. These storms will likely produce gusty outflow winds as they moisten the low levels but with precipitable water values between 0.7-1.0in, storms should be on wetter side with small wetting footprints. As the upper high shifts slightly east on Monday, dry air aloft moves in from west TX. Models suggesting that enough mid and low level moisture will be enough to overcome the dry air aloft for scattered activity across central and western NM Monday afternoon and evening. Tuesday still looking like the most active day of the work week with the highest mid-level lapse rates combining with the best upper level moisture advection from the south across western and central NM. Eastern plains get left out all week with a significant cap in place. GFS and ECMWF agree that the upper high center over the central and southern plains begins shifting slowly westward Wednesday and Thursday. Convection is favored across the NW third or so of the state both days. Models now agree that the upper high will shift overhead late-day Friday, which looks like the least active day of the next 7. Upper high continues wwd to California next weekend with northerly flow aloft over NM. This would allow backdoor fronts and gulf moisture to get into the mix. 33 && .FIRE WEATHER... Overall weather pattern looks to pretty persistent through the upcoming week. Gradual moistening trend in terms of increasing wetting rain footprints and higher humidity across the western half through at least mid week. Gradual drying trend across the east in terms of humidity and storm coverage. This is a result of the upper high migrating northeastward and settling over the southern Plains. The highest water content within the moisture plume originating from Mexico will be found across AZ Mon/Tue so plan for a mix of wet and dry for the majority of the cells across the western half. Wetter storms with larger footprints near the AZ state line. The moisture plume shifts a bit more eastward although loses some intensity Wed/Thur. The stable...subsident area attached to the high pressure cell is expected to migrate further to the west on Friday and start to thin the storm coverage and reduce the wetting rain footprint. Saturday looks to be a wildcard day in terms of storm coverage based on the migration and position of the upper high. There is some hint of a back door cold front influence across the northeast later Saturday. This is a difference of 24 hrs compared to yesterday afternoon model runs. Whatever moisture is left over or trapped within the upper high should recycle out in the form of isolated to scattered storms Sunday/Monday. The models seem more bullish for migrating the upper high over the Great Basin late in the period. This opens the area up to back door cold fronts although the GFS/ECMWF is less bullish in terms of strong fronts. Will be monitoring this trend. If this pattern trend holds...expect a stronger front to impact the east. The strongest wind flow during the period will be found across the eastern plains with daily afternoon breezes out of the South/Southeast. There could be short periods where breezier winds line up with marginally low humidity. Otherwise...downdraft/outflow winds gusts will provide short term strong gusts in the 30s and sometimes 40 mph range. 50 && .AVIATION... 18Z TAF CYCLE Convection will be more widespread today across western/central areas. Used VCSH/VCTS at several terminal sites. Outflow wind will be the main impact with gusts between 30 to 40 kt. Used a tempo at GUP as that site is the most likely to be impacted in terms of passing SH/TS. Convection should taper down early morning Monday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 92 64 90 / 10 20 30 20 Dulce........................... 51 90 52 88 / 10 40 30 30 Cuba............................ 56 89 56 86 / 20 20 30 30 Gallup.......................... 59 88 59 86 / 30 30 40 40 El Morro........................ 51 84 51 83 / 30 40 50 40 Grants.......................... 56 89 55 87 / 30 30 30 30 Quemado......................... 58 85 58 83 / 30 40 40 40 Glenwood........................ 64 93 65 92 / 30 40 30 30 Chama........................... 49 84 49 82 / 10 40 30 40 Los Alamos...................... 64 88 63 85 / 20 20 20 20 Pecos........................... 59 89 58 86 / 30 20 20 30 Cerro/Questa.................... 54 82 54 81 / 10 40 20 30 Red River....................... 49 77 49 75 / 30 50 30 50 Angel Fire...................... 43 81 44 79 / 30 40 20 40 Taos............................ 53 88 54 86 / 10 20 20 20 Mora............................ 57 85 56 82 / 30 30 20 30 Espanola........................ 66 94 66 91 / 20 10 20 10 Santa Fe........................ 63 88 63 85 / 20 20 20 30 Santa Fe Airport................ 62 92 62 89 / 20 20 20 20 Albuquerque Foothills........... 69 92 69 90 / 20 20 30 30 Albuquerque Heights............. 71 96 70 93 / 20 20 20 20 Albuquerque Valley.............. 67 98 66 95 / 20 10 20 10 Albuquerque West Mesa........... 69 97 69 94 / 20 10 20 10 Los Lunas....................... 65 97 64 94 / 20 10 20 10 Rio Rancho...................... 70 96 69 93 / 20 10 20 10 Socorro......................... 70 97 70 95 / 20 10 20 10 Sandia Park/Cedar Crest......... 64 88 63 85 / 20 30 30 30 Tijeras......................... 62 90 61 87 / 20 30 20 30 Moriarty/Estancia............... 59 91 58 88 / 20 20 20 20 Clines Corners.................. 59 87 59 84 / 30 20 10 10 Gran Quivira.................... 62 90 62 87 / 30 30 20 20 Carrizozo....................... 65 93 64 90 / 30 40 20 20 Ruidoso......................... 57 85 56 82 / 30 30 20 40 Capulin......................... 57 88 57 87 / 30 20 10 10 Raton........................... 55 91 55 90 / 20 20 10 10 Springer........................ 58 92 57 91 / 20 10 10 10 Las Vegas....................... 57 89 56 87 / 20 10 20 20 Clayton......................... 64 95 63 94 / 20 5 5 5 Roy............................. 62 91 61 90 / 20 5 5 5 Conchas......................... 71 97 69 95 / 20 0 5 5 Santa Rosa...................... 68 97 67 95 / 20 0 5 5 Tucumcari....................... 71 100 68 100 / 10 0 0 5 Clovis.......................... 67 95 66 93 / 5 0 0 5 Portales........................ 70 96 68 95 / 5 0 0 5 Fort Sumner..................... 69 97 67 96 / 5 0 0 5 Roswell......................... 70 100 70 100 / 5 0 5 5 Picacho......................... 64 93 63 92 / 20 5 10 20 Elk............................. 61 87 60 85 / 20 10 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 527 AM MDT SUN JUL 17 2016 NMZ501>540-181130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 527 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MOSTLY OVER THE HIGHER TERRAIN OF CENTRAL AND WESTERN NEW MEXICO. SOME STORMS MAY PRODUCE GUSTY DOWNBURST WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PROGRESSIVELY INCREASE EACH DAY OVER THE HIGHER TERRAIN OF WESTERN AND NORTHERN NEW MEXICO THIS WEEK. ANY STORMS WILL BE CAPABLE OF GUSTY DOWNBURST WINDS...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 323 PM MDT SUN JUL 17 2016 NMZ506-507-172200- WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- 323 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA COUNTY UNTIL 400 PM MDT... AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF ACOMA PUEBLO...OR 22 MILES SOUTH OF GRANTS...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS BETWEEN 45 AND 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ACOMA PUEBLO. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 94. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. && LAT...LON 3470 10783 3482 10801 3512 10777 3489 10748 TIME...MOT...LOC 2122Z 219DEG 18KT 3483 10789 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 359 PM MDT SUN JUL 17 2016 NMZ519-172245- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- 359 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO COUNTY UNTIL 445 PM MDT... AT 358 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH VALLEY...OR 10 MILES SOUTHWEST OF ALBUQUERQUE. THIS STORM WAS NEARLY STATIONARY. WINDS OF 40 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALBUQUERQUE...LOS RANCHOS DE ALBUQUERQUE...ISLETA PUEBLO... SOUTH VALLEY...RIO GRANDE NATURE CENTER...NORTH VALLEY AND PAJARITO. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 40 BETWEEN MILE MARKERS 149 AND 160. INTERSTATE 25 BETWEEN MILE MARKERS 210 AND 225. HEAVY RAIN MAY FALL LONG ENOUGH TO CREATE SOME FAST RUNNING WATER IN ARROYOS. BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. && LAT...LON 3487 10665 3497 10686 3517 10673 3503 10646 TIME...MOT...LOC 2158Z 207DEG 1KT 3499 10673 43
The Albuquerque radar (KABX), 61 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 tornado. Local standard time, as filed.
Landspout spotted near Chilili.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyThe tornado archive for New Mexico, 2016Warnings in New Mexico, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637090.